A severe, rapid allergic reaction calls for a dose of epinephrine as soon as possible. The medicine counteracts potentially dangerous symptoms, such as a plunge in blood pressure and closing of the airways. In extreme cases, it can mean the difference between life and death.
Yet, according to a new study, when children experience serious allergy attacks, known as anaphylaxis, parents, teachers, emergency responders and other caregivers often fail to administer epinephrine — even to children who had previously experienced anaphylaxis and been prescribed an epinephrine autoinjector.
The research suggests a need for more education, showing caregivers “how to use the autoinjectors and walking them through what signs to look for,” said Melissa Robinson, an allergist and lead author of the study, published in Annals of Allergy, Asthma and Immunology in July.
Analyzing more than 400 patient records of children and young adults from Nationwide Children’s Hospital in Columbus, Ohio, Dr. Robinson’s group found that only 36 percent of patients experiencing anaphylaxis received epinephrine before arriving at the emergency department.
The average age of patients in their study sample was 7 years old.
About 65 percent of these patients had a known history of anaphylaxis; half of these had been prescribed epinephrine before. Of patients who had been prescribed epinephrine, sold under the brand name EpiPen, among others, only 70 percent had the medication with them at the time of their reaction.